Kentucky, 2008

Hail and Damaging Winds in Kentucky, June 3, 2008

June 3, 2008 · NWS LMK · 3 events in 2 counties and zones

A severe thunderstorm produced damaging winds and hail in Franklin and Fayette counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A severe thunderstorm produced damaging winds and hail in Franklin and Fayette counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 3, 1:30 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 3, 1:30 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT TUE JUN 3 2008

.SHORT RANGE(TODAY AND TONIGHT)...

PRIMARY CONCERN WILL BE THE AREAL COVERAGE OF THUNDERSTORMS EXPECTED
TO MOVE ACROSS OUR NORTHERN CWA DURING THE EARLY MORNING HOURS.

ENERGETIC UPPER FLOW ACROSS THE CONUS CURRENTLY FEATURES A TROUGH
ACROSS THE ROCKIES...A FLAT RIDGE ACROSS THE SOUTHERN PLAINS AND
TROUGHING ACROSS NORTHERN NEW ENGLAND. UPPER ENERGY ACROSS THE
SOUTHERN ROCKIES WILL EJECT NORTHEASTWARD TOWARDS THE LOWER GREAT
LAKES TODAY. LOW PRESSURE NOW OVER KANSAS WILL SCOOT EAST NORTHEAST
ALONG A WARM FRONT THAT WILL WILL MOVE NORTH TOWARDS NORTHERN
ILLINOIS LATE TODAY.

CURRENTLY THE SURFACE WARM FRONT LIES ROUGHLY FROM ST LOUIS
SOUTHEASTWARD INTO CENTRAL TENNESSEE...WITH AN ELEVATED BAROCLINIC
ZONE TO THE NORTHEAST OF THIS SURFACE FRONT. BY LATE TODAY...THIS
FRONT WILL LIFT NORTH OF KENTUCKY AND BRING IN INFLUX OF VERY WARM
HUMID AIR FOR THE NEXT SEVERAL DAYS.

THE GFS IS MOST ACCURATE WITH ITS DEPICTION OF THE ONGOING
DEVELOPMENT OF AN MCS ACROSS CENTRAL ILLINOIS. THIS CONVECTION WILL
CONTINUE THROUGH THE EARLY MORNING HOURS AND MOVE EAST SOUTHEAST
ALONG THE 850-300 MB THICKNESS LINES. THE GFS TRACK OF PRECIPITATION
MAY BE A BIT NORTHEAST OF REALITY...AND WILL TAKE A BLEND OF THE GFS
AND THE HPCQPF FROM 06Z.

ELEVATED THUNDERSTORMS SHOULD ENTER SOUTHWEST INDIANA BY 3 AM AND
MOVE NORTHEAST OF A LINE ROUGHLY FROM DUBOIS THROUGH JEFFERSON
COUNTY KENTUCKY...THROUGH PERHAPS THE LEXINGTON AREA. EXPECT A SHARP
PRECIP GRADIENT ALONG THE SOUTHWEST EDGE OF THESE THUNDERSTORMS.
LITTLE OR NO RAIN IS EXPECTED THIS MORNING ACROSS CENTRAL AND
SOUTHERN KENTUCKY...WHILE WIDESPREAD THUNDER IS EXPECTED ACROSS OUR
NORTHERN STRIP OF COUNTIES.

FORECAST SOUNDINGS DO SHOW A STRENGTHENING 850MB SOUTHWESTERN JET
DEVELOPING TOWARDS 12Z. TRAINING CELLS ALONG THIS EXPECTED MCS HINT
AT PERHAPS SOME HEAVY RAINFALL ALONG THE MAIN AXIS OF THESE WEST TO
EAST ORIENTATED STORMS. FEEL THE RISK FOR SEVERE STORMS IS LOW DUE
TO SOMEWHAT MARGINAL ELEVATED INSTABILITY...ALTHOUGH SOME OF THE
STRONGER CELLS MAY CONTAIN SMALL HAIL.

BY MID TO LATE MORNING...STORMS SHOULD BE EXITING THE NORTHERN
BLUEGRASS AREA. THIS AFTERNOON SHOULD BE MOSTLY DRY AS CONVECTIVE
CHANCES MOVE FARTHER NORTH ALONG RETREATING WARM FRONT. WILL
HOWEVER...KEEP CHANCE POPS ACROSS OUR NORTHERN COUNTIES THIS
AFTERNOON AND EVENING.

TEMPERATURES WILL WARM INTO THE UPPER 80S ACROSS OUR SOUTH...WITH
SOUTHWEST WINDS INCREASING TO 10 TO 15 MPH.

IN THE EXTENDED (WEDNESDAY THROUGH MONDAY)...

LITTLE CHANGE TO THE EXTENDED THIS MORNING...WITH VERY WARM WEATHER
AND OCCASIONAL CHANCES FOR THUNDERSTORMS STILL THE TREND FOR THE 2-7
DAY PERIOD.

FIRST SHOT FOR THUNDERSTORMS CONTINUES TO BE WEDNESDAY MORNING
ESPECIALLY IN THE NORTHERN ZONES...IF LINGERING MOISTURE ASSOCIATED
WITH THE NORTHERN MOVING COLD FRONT HANGS ON ACROSS THE AREA.  THIS
PRECIPITATION MOVES OFF QUICKLY TO THE NORTH BY MIDDAY FOR A
WEDNESDAY AFTERNOON THROUGH EARLY FRIDAY PERIOD OF DRY WEATHER UNDER
A BUILDING RIDGE OF HIGH PRESSURE FROM THE SOUTHEAST. THIS STRETCH
ALSO APPEARS TO BE THE WARMEST IN THE EXTENDED AT THIS
TIME...WEDNESDAY AFTERNOON THROUGH FRIDAY AFTERNOON...WITH HIGHS IN
THE 90S AND LOW TEMPERATURES IN THE LOWER TO MI 70S.

SOME SLIGHT RELIEF FROM TEMPERATURES MAY COME FROM A STORM SYSTEM
THAT WILL BRING OUR NEXT CHANCE FOR THUNDERSTORMS LATE FRIDAY
THROUGH SATURDAY NIGHT...BUT VERY WARM WEATHER SHOULD BE AROUND
THROUGH THE END OF THE EXTENDED. TIMING ONSET OF ANY THUNDERSTORMS
WITH THIS SYSTEM STILL SOMEWHAT IN DOUBT...AND IS LIKELY TO BE LATER
IF ANYTHING AS THE RIDGE TO THE SOUTHEAST WILL BE SLOW TO BREAK
DOWN.  SLOWER PROGRESSION OF THE SYSTEM AS A WHOLE COULD LINGER
SHOWERS INTO SUNDAY AS WELL...BUT WILL LOOK TO FURTHER MODEL RUNS
FOR CONSISTENCY BEFORE MAKING ANY ADDITIONS OF POP CHANCES IN THE
SUNDAY AND BEYOND TIME FRAME.

&&

.AVIATION (06Z TAFS)...

CLUSTER OF THUNDERSTORMS NOW EAST OF ST LOUIS WILL MOVE EAST
SOUTHEAST ACROSS SOUTHERN INDIANA FROM 8 THROUGH 13Z. BASED ON
EXTRAPOLATED TRACK OF THESE STORMS...THEY WILL REACH SDF AROUND
10-12Z....AND AT LEX AROUND 11-13Z...SHOULD THEY HOLD TOGETHER.
THESE STORMS WILL LIKELY MISS BWG. WILL PLACE TEMPO TSRA IN TAFS.

OTHERWISE...MID LEVEL CLOUDS WILL INCREASE AFTER 09Z. CEILINGS AND
VISIBILITIES WILL STAY VFR OUTSIDE OF ANY STORMS THAT DEVELOP.

POTENTIAL STORMS WILL CONTINUE THROUGH 14 TO 16Z...THEN DIMINISH BY
AFTERNOON.

SURFACE WINDS WILL STAY RELATIVELY LIGHT THIS MORNING...BUT WILL
INCREASE TO 10 TO 15 MPH THIS AFTERNOON. MVFR CIGS ARE POSSIBLE FOR
A COUPLE OF HOURS AFTER ANY THUNDERSTORMS PASS...BUT SKIES SHOULD
BECOME PARTLY CLOUDY BY AFTERNOON.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.......JSD
SHORT TERM...JSD
LONG TERM....JM
AVIATION.....JSD
Hazardous weather outlook, Jun 3, 2:54 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 AM EDT TUE JUN 3 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
354 AM EDT TUE JUN 3 2008 /254 AM CDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL THUNDERSTORMS ARE LIKELY ACROSS NORTHERN KENTUCKY AND
SOUTHERN INDIANA THIS MORNING. ONLY MARGINAL INSTABILITY IS
AVAILABLE AND NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN INDIANA OR
NORTH CENTRAL KENTUCKY LATE THIS AFTERNOON AND EVENING. STORMS
THAT DEVELOP THIS AFTERNOON MAY BECOME STRONG WITH BRIEF VERY
HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING AND AGAIN FRIDAY
AFTERNOON THROUGH SATURDAY EVENING. IN ADDITION TO DANGEROUS
LIGHTNING...ANY THUNDERSTORMS THAT OCCUR WILL CONTAIN BRIEF HEAVY
RAINFALL AND GUSTY WINDS.  AT THIS TIME...SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED WEDNESDAY MORNING...OR FRIDAY AFTERNOON THROUGH
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 3:29 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
429 AM EDT TUE JUN 3 2008

INZ092-KYZ029>031-030930-
CLARK IN-BULLITT KY-JEFFERSON KY-OLDHAM KY-
INCLUDING THE CITIES OF...JEFFERSONVILLE...MOUNT WASHINGTON...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE
429 AM EDT TUE JUN 3 2008

...LINE OF THUNDERSTORMS WITH BRIEF HEAVY RAINFALL...

A LINE OF THUNDERSTORMS WILL BRING FREQUENT DANGEROUS LIGHTNING
AND BRIEF HEAVY RAINFALL THROUGH 530 AM EDT. SOME LOCATIONS MAY
SEE UP TO ONE-HALF AN INCH OF PRECIPITATION FROM THIS LINE OF
THUNDERSTORMS. PEA SIZED HAIL MAY ALSO OCCUR WITH THIS LINE OF
THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE MORNING
HOURS.
Special weather statement, Jun 3, 4:08 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
508 AM EDT TUE JUN 3 2008

KYZ046-047-055-031000-
BOYLE-MERCER-WASHINGTON-
508 AM EDT TUE JUN 3 2008

...STRONG THUNDERSTORM WITH SMALL HAIL WILL MOVE ACROSS WASHINGTON
AND INTO BOYLE AND MERCER COUNTIES...

AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRINGFIELD...OR 45 MILES SOUTHWEST OF
LEXINGTON...AND MOVING EAST AT 26 MPH.

FREQUENT DEADLY LIGHTNING...BRIEF HEAVY RAIN...AND SMALL PEA OR
MARBLE SIZE HAIL... ARE EXPECTED WITH THIS STORM.

JSD
Special weather statement, Jun 3, 4:20 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
520 AM EDT TUE JUN 3 2008

KYZ034-030945-
SHELBY-
520 AM EDT TUE JUN 3 2008

...STRONG STORM WITH SMALL HAIL WILL MOVE ACROSS SHELBY COUNTY...

AT 518 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...OR 24 MILES EAST OF
LOUISVILLE...AND MOVING SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND SMALL PEA OR MARBLE
SIZE HAIL... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR SHELBYVILLE BY 525 AM EDT.
  NEAR SOUTHVILLE BY 535 AM EDT.
  NEAR PEYTONA BY 545 AM EDT.

JSD
Special weather statement, Jun 3, 4:35 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 AM EDT TUE JUN 3 2008

KYZ030-031045-
JEFFERSON KY-
INCLUDING THE CITY OF...LOUISVILLE
535 AM EDT TUE JUN 3 2008

...THUNDERSTORM TO MOVE THROUGH THE LOUISVILLE AREA...

A THUNDERSTORM WILL MOVE THROUGH THE LOUISVILLE AREA OVER THE
NEXT HOUR OR SO. THIS THUNDERSTORM WILL CONTAIN DANGEROUS
LIGHTNING AND PERIODS OF HEAVY RAINFALL. IN ADDITION...SMALL PEA
SIZED HAIL MAY OCCUR AT TIMES WITH THIS STORM AS IT PASSES THROUGH
THE COUNTY.
Special weather statement, Jun 3, 4:56 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 AM EDT TUE JUN 3 2008

KYZ034-035-031045-
FRANKLIN-SHELBY-
556 AM EDT TUE JUN 3 2008

...STRONG STORM WILL MOVE OUT OF EASTERN SHELBY TOWARDS FRANKLIN COUNTY...

AT 552 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF SHELBYVILLE...OR 30 MILES SOUTH
OF CARROLLTON...AND MOVING EAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR BAGDAD BY 605 AM EDT.
  NEAR CAPITAL CITY AIRPORT BY 630 AM EDT.
  NEAR FRANKFORT BY 635 AM EDT.
  NEAR FORKS OF ELKHORN BY 640 AM EDT.

JSD
Special weather statement, Jun 3, 5:25 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 AM EDT TUE JUN 3 2008

KYZ056-057-031115-
GARRARD-MADISON-
625 AM EDT TUE JUN 3 2008

...STRONG THUNDERSTORMS EXPECTED TO MOVE EAST ACROSS GARRARD AND
MADISON COUNTIES. ...

AT 621 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NICHOLASVILLE TO
DANVILLE...MOVING EAST AT 37 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND SMALL PEA OR MARBLE
SIZE HAIL... ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR LANCASTER BY 630 AM EDT.
  NEAR RICHMOND BY 645 AM EDT.

JSD

The radar

The Louisville radar (KLVX), 97 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Franklin

When
June 3, 5:33 AM EST
Where
Franklin County, 1.29 mi WSW of Frankfort
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.190, -84.870

Estimated hail size by Emergency Manager.

Thunderstorm Wind, Fayette

When
June 3, 6:15 AM EST
Where
Fayette County, 1.77 mi WSW of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.040, -84.530

Power lines reported down near Lees Town and West Hampton.

Thunderstorm Wind, Fayette

When
June 3, 6:41 AM EST
Where
Fayette County, 2.28 mi ESE of Lexington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.040, -84.460

Power lines and trees down in many parts of Lexington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103189, 103190, 103192.